West Virginia, 2024

Tornado and Hail in West Virginia, September 24 to 25, 2024

September 24 to 25, 2024 · NWS RLX · 10 events in 7 counties and zones

Active weather returned to the state of West Virginia on September 24th as a conveyor belt of moisture streamed up from the Gulf of Mexico, where Hurricane Helene was churning ahead of its landfall. A slow moving upper level disturbance crossing through the Ohio Valley orchestrated enough instability, coupled with the plethora of moisture streaming up from the south, to create showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Active weather returned to the state of West Virginia on September 24th as a conveyor belt of moisture streamed up from the Gulf of Mexico, where Hurricane Helene was churning ahead of its landfall. A slow moving upper level disturbance crossing through the Ohio Valley orchestrated enough instability, coupled with the plethora of moisture streaming up from the south, to create showers and thunderstorms during the early afternoon on the 24th. This led to localized areas of tree and power line damage in northeast West Virginia, along with two instances of hail in Harrison County.

This Predecessor Rain Event (PRE) continued into the next day, but proved to be less convective across West Virginia. However, strong tornadic activity permeating in the Greenbrier Valley snuck into Pocahontas County on the evening of the 25th, where one tornado touched down briefly. A tornado of unknown intensity, due to the lack of damage, touched down in Hillsboro on the evening of September 25th. This was the first documented tornado to occur in Pocahontas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 24, 10:58 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 24, 10:58 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1158 AM EDT Tue Sep 24 2024

.SYNOPSIS...
Chances for showers and storms prevail through at least midweek.
Additional rounds of rain possible late in the week into the
weekend as well.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1155 AM Tuesday...

Radar imagery shows a line of convection screaming east
northeast across the area late this morning. Additional showers
and thunderstorms are expected to develop across the area this
afternoon and evening. Some of the latest convection could
produce severe conditions into this evening. The area remains
under a slight risk for severe thunderstorms.

As of 245 AM Tuesday...

Synoptically you have a disturbance, a small upper level short
wave associated with a weak surface low bringing the morning
rain activity. Then we have an upper level closed low headed
our way from the northwest. This feature will setup directly
west of the area and spin cyclonically around through this
period bringing plenty of moisture up from the deep south. This
pattern will continue beyond this period.

The main theme of today will be stratiform rain initially with
high cloud bases and dark gloomy skies. By the afternoon,
more convective rain regime will takeover with shower and storm
activity becoming very apparent or at least by mid afternoon.
Any thunderstorm may become strong to severe with strong upper
level support. CAPE values exceed 2500 J/kg+ along with very
high shear to support longer lived updrafts. DCAPE values are at
least modest and will support downbursts, especially since we
have high moisture content in the column and very sufficient or
rather excessive PWATs.

With fair amount of helicity and low LCLs, along with high
lifted index and no CIN, we cannot rule out a tornado or two.
This all hazards threat could virtually happen anywhere, but
the higher probability will be across southwestern WV,
northeast KY and southeast OH. There should be a short lived
lull during the late evening into the overnight with rain
returning by the morning.

With cloudier skies than yesterday and potential rain activity
kept temperatures close to guidance which equated to close to
what we had for highs yesterday with a diurnal swing for lows in
the low to mid 60's.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 345 AM Tuesday...

An upper level disturbance will be the centerpiece for the
extended forecast as it continues to produce daily rounds of
showers and thunderstorms. This nearly stacked system will be
parked over the western Ohio Valley at the start of the period,
and will usher in moisture along southwesterly flow on its
eastern flank up into Central Appalachia. At the surface, a
cold front will be stalled overhead with ripples of shortwave
activity prolonging at least a slight chance for rain from
Wednesday into Thursday.

A resurgence of moisture and lift will move northward on
Thursday night as Tropical Cyclone Nine makes landfall along the
Florida Panhandle and conjoins to the upper level low. This
will enhance shower and thunderstorm potential for the second
half of the work week. While convective parameters will be
lackluster with this newly enriched disturbance, rainfall
accumulation totals will rise once again starting late Thursday
night into Friday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 345 AM Tuesday...

Widespread potential for much needed rain tracks northward on
Friday as the remnants of what is currently Tropical Cyclone
Nine feeds into the upper level disturbance that remains stalled
over the Tennessee and Ohio Valleys. 00z global model suite
shows decent agreement with the center of the surface low
remaining parked over Kentucky for a decent majority of the
weekend.

While POPs start off relatively higher on Friday as the tropical
system tracks northward (50 to 70%), shower activity will
gradually wane as the surface low continues to spin and fail to
make any headway to the east. This will ultimately rain itself
dry before its upper level support system finally gets nudged to
the east by ridging moving into the Desert Southwest. Showers
and storms will grow more isolated to scattered as the
disturbance shifts over the forecast area later in the weekend,
but hopefully we can squeeze out some beneficial rainfall totals
to help put a dent in the drought still present across the
region. Active weather extends into the start of next week as
this slow moving system retains residency nearby on Monday.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 630 AM Tuesday...

Even with shower and storm activity around the area the sites
should get to endure VFR for the most part after any fog
lifts over the next several hours. Have some stratocu and mid
clouds for the time being then by the late morning chances for
additional shower and especially storm potential will be on the
table. Lower Cu decks will likely be the culprit today with the
potential for storms through the afternoon, however thinking the
cloud decks should stay in the VFR range or at least really
close to the MVFR/VFR threshold. Outside a temporary reduction
to VIS under a shower, the predominant VIS should stay
unrestricted. Clouds may lift slightly by the early evening then
then more rain expected in the late afternoon and then a lull
by the evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms may
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    H    H    H    H    H    M    M    L    H

AFTER 18Z WEDNESDAY...
Brief IFR possible in showers and thunderstorms on Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JZ
NEAR TERM...ARJ/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, Sep 24, 1:54 AM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
254 AM EDT Tue Sep 24 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-250700-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
254 AM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated to scattered severe thunderstorms will be possible this
afternoon and evening. Storms will be capable of producing damaging
wind gusts, hail, tornadoes, and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 11:40 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
1240 PM EDT Tue Sep 24 2024

WVZ024>026-034-241730-
Wyoming WV-Boone WV-Logan WV-Mingo WV-
1240 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MINGO...
NORTHWESTERN WYOMING...LOGAN AND SOUTHEASTERN BOONE COUNTIES THROUGH
130 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holden, or near Logan, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Logan, Oceana, Man, Delbarton, Bald Knob, Holden, Mallory,
Amherstdale-Robinette, Red Jacket, Hinch, Buskirk, Mount
Gay-Shamrock, Gilbert Creek, Matewan, Gilbert, Mount Gay, Chauncey,
Myrtle, Coal Mountain, and Bruno.

This includes Route 119 between mile markers 11 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3761 8217 3762 8218 3763 8217 3765 8218
      3765 8219 3763 8219 3763 8221 3766 8224
      3766 8226 3784 8218 3789 8156 3762 8157
      3760 8216
TIME...MOT...LOC 1639Z 272DEG 34KT 3778 8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Sep 24, 11:57 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT Tue Sep 24 2024

WVZ018>020-029-030-241730-
Calhoun WV-Doddridge WV-Ritchie WV-Lewis WV-Gilmer WV-
1257 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CALHOUN...
SOUTHEASTERN RITCHIE...SOUTH CENTRAL DODDRIDGE...GILMER AND
NORTHWESTERN LEWIS COUNTIES THROUGH 130 PM EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Grantsville, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glenville, Cedar Creek State Park, Sand Fork, Auburn, Camden,
Baldwin, Stouts Mills, Sand Run, Troy, Newberne, Alum Bridge, Coxs
Mills, Linn, Tanner, and Burnt House.

This includes Interstate 79 between mile markers 83 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3887 8046 3887 8059 3890 8060 3890 8062
      3889 8064 3889 8066 3888 8067 3889 8067
      3887 8072 3886 8105 3908 8108 3915 8054
TIME...MOT...LOC 1657Z 263DEG 44KT 3896 8098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Sep 24, 12:13 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
113 PM EDT Tue Sep 24 2024

WVZ015-027-028-519-241800-
Clay WV-Kanawha WV-Northwest Nicholas WV-Braxton WV-
113 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NICHOLAS...EAST
CENTRAL KANAWHA...SOUTHWESTERN BRAXTON AND CLAY COUNTIES THROUGH 200
PM EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glen, or near Clay, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clay, Birch River, Glen, Harrison, Widen, Strange Creek, Bickmore,
Ivydale, Procious, and Indore.

This includes the following highways...
 Interstate 79 between mile markers 46 and 49.
 Route 19 between mile markers 49 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3837 8082 3832 8126 3849 8132 3853 8120
      3853 8119 3854 8118 3863 8092 3855 8070
TIME...MOT...LOC 1712Z 253DEG 21KT 3843 8120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The radar

The Charleston,WV radar (KRLX), 115 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Gilmer

When
September 24, 12:28 PM EST
Where
Gilmer County, 1.75 mi NW of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
39.040, -80.790

One tree was blown down on WV-47 East of Wolfpen Run Road, blocking one lane of traffic.

Thunderstorm Wind, Doddridge

When
September 24, 12:32 PM EST
Where
Doddridge County, 0.69 mi N of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.210, -80.650

Outside the town of Salem, power lines were blown down along Meathouse Fork Road.

Thunderstorm Wind, Ritchie

When
September 24, 12:36 PM EST
Where
Ritchie County, 0.69 mi S of Burnt House
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.040, -80.980

Power lines were blown down along Tanner Road in Big Springs.

Thunderstorm Wind, Lewis

When
September 24, 12:50 PM EST
Where
Lewis County, 2.15 mi W of Roanoke
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.930, -80.520

A tree fell onto a mobile home on Middle Run Road.

Hail, Harrison

When
September 24, 12:58 PM EST
Where
Harrison County, 0.69 mi S of Lost Creek
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.160, -80.350

Thunderstorm Wind, Harrison

When
September 24, 12:58 PM EST to 1:00 PM EST
Where
Harrison County, 1.75 mi SW of Craigmoor to 1.75 mi ENE of Romines Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.160, -80.300

Outside the town of Lost Creek, a tree was blown down along Buckhannon Pike and another downed tree was observed along Lost Creek Romines Mill Road.

Hail, Harrison

When
September 24, 12:59 PM EST
Where
Harrison County, Rider
Measured
1 in hail
Reported by
Public
Coordinates
39.170, -80.370

Thunderstorm Wind, Taylor

When
September 24, 1:15 PM EST
Where
Taylor County, 1.75 mi NW of Flemington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.290, -80.140

Trees were blown down along Berry Run Road near the town of Flemington.

Thunderstorm Wind, Taylor

When
September 24, 1:28 PM EST
Where
Taylor County, 0.53 mi W of Fetterman to 1.27 mi ENE of Blueville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.350, -80.040

North of Grafton, a tree was blown down along Thornton Pike and power lines were downed along Cofran Street.

Tornado, Pocahontas

When
September 25, 5:11 PM EST to 5:16 PM EST
Where
Pocahontas County, 0.92 mi NW of Hillsboro to 1.01 mi WNW of Mill Pt
Rating
EFU
Path length
2.21 mi
Path width
10 yd
Reported by
Public
Coordinates
38.140, -80.231

A tornado, verified by video and numerous pictures, occurred just west of Lobelia Road near Hillsboro. The tornado tracked northeastward, lifting near Dick McNeel Road, tracking over pastureland with no visible damage. This is the first documented tornado to occur in Pocahontas County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyThe tornado archive for West Virginia, 2024Warnings in West Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216472, 1216473, 1217165, 1217166, 1217167, 1217169, 1217168, 1217173, 1217171, 1217174.